Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Flagstaff, AZ

April 24, 2016Apache County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 24, 2016, 3:01 PM MST for Apache County, Arizona. It took effect at Apr 25, 2016, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2016, 3:01 PM MST (22:01 UTC)
In effect from
Apr 25, 2016, 12:00 PM MST
Expired
Apr 25, 2016, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS85 KFGZ 242201
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST SUN APR 24 2016


AZZ111-114-250615-
/O.NEW.KFGZ.FW.W.0003.160425T1900Z-160426T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
301 PM MST SUN APR 24 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY FOR LOW
RELATIVE HUMIDITY AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM MST MONDAY. 

* AFFECTED AREA...UPPER LITTLE COLORADO RIVER VALLEY IN APACHE
  COUNTY AND THE CHUSKA MOUNTAINS.  

* 20 FOOT WIND...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 65 MPH

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 14 TO 16
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE
  TO THE WINDS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
4 follow-up statements
572 
WWUS85 KFGZ 250611
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1111 PM MST SUN APR 24 2016


AZZ111-114-251400-
/O.CON.KFGZ.FW.W.0003.160425T1900Z-160426T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
1111 PM MST SUN APR 24 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST
MONDAY FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...

* AFFECTED AREA...UPPER LITTLE COLORADO RIVER VALLEY IN APACHE 
  COUNTY AND THE CHUSKA MOUNTAINS. 

* 20 FOOT WIND...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 65 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 14 TO 16 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  DUE TO THE WINDS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
513 
WWUS85 KFGZ 251355
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 AM MST MON APR 25 2016



AZZ111-114-252300-
/O.CON.KFGZ.FW.W.0003.160425T1900Z-160426T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
655 AM MST MON APR 25 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...

* AFFECTED AREA...UPPER LITTLE COLORADO RIVER VALLEY IN APACHE 
  COUNTY AND THE CHUSKA MOUNTAINS. 

* 20 FOOT WIND...SOUTHWEST 25 TO 35 MPH WITH GUSTS 40 TO 60 MPH
  WITH A FEW GUSTS AS HIGH AS 65 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 13 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE
  TO THE WINDS. OUTDOOR BURNING IS NOT RECOMMENDED...DISPOSE
  CIGARETTES IN AN ASH TRAY OR CLOSED CONTAINER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
452 
WWUS85 KFGZ 252051
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST MON APR 25 2016


AZZ111-114-260200-
/O.CON.KFGZ.FW.W.0003.000000T0000Z-160426T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
151 PM MST MON APR 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...

* AFFECTED AREA...UPPER LITTLE COLORADO RIVER VALLEY IN APACHE 
  COUNTY AND THE CHUSKA MOUNTAINS. 

* 20 FOOT WIND...SOUTHWEST 25 TO 35 MPH WITH GUSTS 40 TO 60 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 13 TO 15 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  DUE TO THE WINDS. OUTDOOR BURNING IS NOT RECOMMENDED...DISPOSE 
  CIGARETTES IN AN ASH TRAY OR CLOSED CONTAINER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
004 
WWUS85 KFGZ 260151
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 PM MST MON APR 25 2016

AZZ111-114-260300-
/O.EXP.KFGZ.FW.W.0003.000000T0000Z-160426T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
651 PM MST MON APR 25 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

SOUTHWEST WINDS HAVE DECREASED AND RELATIVE HUMIDITIES ARE
INCREASING ACROSS THE WARNING AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 10:21 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 24, 10:21 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1021 AM MST SUN APR 24 2016

.SYNOPSIS...AN ACTIVE STORM TRACK WILL BRING CONTINUED WINDY AND
COLDER CONDITIONS TO THE AREA THROUGH MUCH OF NEXT WEEK, WITH VERY
STRONG WINDS EXPECTED MONDAY. PERIODIC CHANCES FOR RAIN AND HIGH
ELEVATION SNOW SHOWERS ARE EXPECTED AS WELL, WITH THE BEST CHANCES
FROM THURSDAY INTO NEXT WEEKEND.

&&

.DISCUSSION...A WEAK HIGH PRESSURE RIDGE WILL MOVE THROUGH THE
SOUTHWEST REGION TODAY WITH LOW PRESSURE NORTH OF THE STATE
PRODUCING A STRONGER SURFACE PRESSURE GRADIENT. EXPECT BREEZY
WEST TO SOUTHWESTERLY WINDS TO DEVELOP TODAY UNDER MOSTLY SUNNY
SKIES.

STRONG WINDS ARE FORECAST TO RETURN ON MONDAY AS A PACIFIC LOW
APPROACHES ARIZONA FROM THE NORTHWEST. A HIGH WIND WATCH HAS BEEN
ISSUED FOR MONDAY WITH THE STRONGEST WINDS OVER PORTIONS OF
NAVAJO AND APACHE COUNTIES. ELSEWHERE WIND ADVISORIES ARE LIKELY
IN COCONINO, GILA AND YAVAPAI COUNTIES.

&&

.PREV DISCUSSION /354 AM MST/...

A BIG CHANGE IS IN STORE FOR MONDAY AS THE CORE OF AN UPPER LEVEL
LOW MOVES EASTWARD ACROSS UTAH. ITS ASSOCIATED COLD FRONT WILL
ENTER NORTHWEST ARIZONA MONDAY MORNING AND MOVE EASTWARD ACROSS
THE STATE THROUGH THE DAY, ENTERING NEW MEXICO BY MONDAY EVENING.

VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED ACROSS MUCH OF
NORTHERN ARIZONA FROM MONDAY MORNING THROUGH MONDAY EVENING. A
HIGH WIND WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN ARIZONA
WHERE WIND GUSTS OF 55 TO 65 MPH ARE EXPECTED. ELSEWHERE ACROSS
NORTHERN ARIZONA, WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED, AND A
WIND ADVISORY WILL EVENTUALLY NEED TO BE ISSUED.

PRECIPITATION CHANCES MONDAY WILL BE GREATEST ALONG AND NORTH OF
I-40, WITH THE BEST CHANCES ACROSS THE KAIBAB PLATEAU. SOME LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE ON THE KAIBAB PLATEAU MONDAY
EVENING. HIGH TEMPERATURES MONDAY WILL BE AROUND 10 DEGREES BELOW
NORMAL, WITH COOL TEMPERATURES CONTINUING INTO TUESDAY. A BRIEF
WARM-UP IS EXPECTED WEDNESDAY AS A SHORT-WAVE RIDGE MOVES OVER THE
REGION.

THE BEST CHANCES FOR PRECIPITATION OVER THE COMING WEEK LOOK TO BE
FROM THURSDAY INTO NEXT WEEKEND AS A SERIES OF TROUGHS MOVE ACROSS
THE SOUTHWEST U.S. A RETURN TO BELOW AVERAGE TEMPERATURES AND
GUSTY SOUTHWEST WINDS WILL ACCOMPANY THESE TROUGHS.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDS ARE XPCTD FOR THE NEXT
18 HOURS...CIGS BECMG SCT MVFR OVER HIGHER TRRN IN NW AZ. BREEZY SW
WINDS BEGINNING THIS AFTERNOON AND CONTNG OVERNIGHT...SW WINDS INCRS
BTWN 16-18Z MONDAY 15-30KT G35-50KT. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A BRIEF PERIOD OF HIGH PRESSURE WILL BRING DRY
AND WARM CONDITIONS TODAY. INCREASING BREEZES THIS AFTERNOON
AND THE OVERNIGHT HOURS AS A TROUGH APPROACHES. VERY WINDY
FROM MONDAY MORNING THROUGH EVENING. STRONGEST WINDS EAST
CENTRAL AND NORTHEAST ARIZONA WITH NEAR-CRITICAL FIRE WEATHER.

TUESDAY THROUGH THURSDAY...MAINLY DRY TUESDAY AND WEDNESDAY
WITH TYPICAL AFTERNOON BREEZES AND BELOW NORMAL TEMPERATURES.
NEXT TROUGH EXPECTED THURSDAY WITH A CHANCE OF SHOWERS AND
INCREASING WIND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
AZZ011-013-014-017-040.

&&

PUBLIC...BOHLIN/CLM
AVIATION...TC
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 24, 4:00 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SUN APR 24 2016

AZZ004>018-037>040-250345-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE STORM TRACK IS EXPECTED THE COMING WEEK WITH THE NEXT
AREA OF LOW PRESSURE ARRIVING MONDAY. VERY STRONG SOUTHWESTERLY
WINDS ARE EXPECTED FROM LATE MONDAY MORNING THROUGH THE EVENING.
A HIGH WIND WATCH IS IN EFFECT MONDAY FROM 9 AM TO 8 PM MST FOR
PORTIONS OF EASTERN ARIZONA WITH EXPECTED WIND GUSTS OF 55 TO 65
MPH. ELSEWHERE ACROSS THE STATE, WIDESPREAD WIND GUSTS OF 40 TO 55
MPH ARE EXPECTED AND A WIND ADVISORY WILL EVENTUALLY NEED TO BE
ISSUED.

BREEZY CONDITIONS ARE EXPECTED THURSDAY INTO FRIDAY AS ANOTHER
STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:51 AM MSTHigh Wind WatchFGZApache, Coconino, Navajo13 hr
Apr 24, 3:24 PM MSTHigh Wind WarningFGZApache, Coconino, Navajo29 hr
Apr 24, 3:24 PM MSTWind AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai29 hr

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.